Utah, 2017

Winter Weather in Utah, January 4 to 5, 2017

January 4 to 5, 2017 · NWS GJT · 2 events in 2 counties and zones

An atmospheric river event brought several disturbances and cold fronts through eastern Utah which produced significant snowfall amounts in the mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An atmospheric river event brought several disturbances and cold fronts through eastern Utah which produced significant snowfall amounts in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 3, 11:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 3, 11:15 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1115 PM MST Tue Jan 3 2017

.UPDATE...
Issued at 1053 PM MST Tue Jan 3 2017

A rapidly evolving winter weather system is heading our way. Due
to this rapidly evolving winter weather system we have made a few
updates to our Winter Weather Advisories and Watches. We have
added a Winter Storm Watch for the San Juan River Basin and
upgraded the Winter Weather Advisory for the Lower Yampa River
Basin to a Winter Storm Warning. Please keep an eye on the
forecast as this rapidly evolving weather story unfolds.

UPDATE Issued at 719 PM MST Tue Jan 3 2017

Upgraded the Winter Weather Advisory in the extreme northwest
corner of Colorado to a Winter Storm Warning based on elevated
snowfall amounts averaging at least 6 inches, as well as major
expected impacts on the highways.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 236 PM MST Tue Jan 3 2017

A long fetch of moisture and energy on its way to the region as
upper level jet support remains strong and a zonal cold front
remains nearly stationary over Wyoming. Soundings are cool enough
for snow nearly everywhere though precipitation will change over
to rain in the west central CO valleys on Wednesday on the
southern fringe of precipitation. Snow is expected to begin over
the northern and central CO mountains tonight into early
Wednesday morning and begin to sag southward toward the San Juans
later on Wednesday as the cold front begins to retreat southward.
Issued warnings today for high confidence areas and watches for
moderate confidence areas. The watch in zone 11 is for the
Hotchkiss/Crawford areas rather than the Delta to Montrose area
but since it is a watch decided to allow confidence to increase
before being super particular. The lower valleys will see
accumulating snow but it will be until the much colder air
retreats far enough south.

.LONG TERM...(Thursday through Tuesday)
Issued at 236 PM MST Tue Jan 3 2017

The storm continues into the long term period as the cold front
slowly moves south through Colorado. Decided to hold off on
watches south of the San Juan Mountains due to climatology of
fronts stalling at this mountain range and changes in run to run
models at this time. Am anticipating we will need something for
the Thursday to Friday morning time period as the baroclinic zone
sets up across the Four Corners but speed of passing trough late
Thursday night will determine snow amounts. Did leave Eastern
Uinta Mountains and basin out of any hazards at this time as
westerly flow not favorable for the mountains until Thursday
morning.

This storm finally clears out on Friday leaving cold temps in its
place. Brief ridging will occur over the weekend but seeing the
next chance of precip with a shortwave passing over the ridge
axis on Saturday night into Sunday. Widespread active weather
may return as early as Monday and continue through next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1053 PM MST Tue Jan 3 2017

A winter storm system is approaching the forecast area and will
bring snow to a majority of the terminals beginning tonight
persisting through the forecast period. This storm system will
result in low cigs and blowing snow for the terminals located in
mountainous areas.

Forecast confidence is moderate to high.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 6 PM MST Thursday for COZ005.

     Winter Storm Warning until 5 AM MST Friday for COZ003-009-013.

     Winter Storm Watch from Wednesday afternoon through late
     Thursday night for COZ011-014.

     Winter Storm Warning from 5 AM Wednesday to 5 AM MST Friday for
     COZ010-012-017>019.

     Winter Storm Watch from Wednesday afternoon through late
     Thursday night for COZ023.

     Winter Storm Watch from 5 AM MST Wednesday through Thursday
     evening for COZ007.

     Winter Storm Warning until midnight MST Thursday night for
     COZ004.

     Winter Storm Warning until midnight MST Thursday night for
     COZ002-008.

     Winter Storm Warning from noon Wednesday to noon MST Thursday
     for COZ001.

UT...Winter Weather Advisory from 5 AM Wednesday to 5 AM MST Friday
     for UTZ025.

&&

UPDATE...Larry
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...Larry
Hazardous weather outlook, Jan 3, 4:52 AM MST, 20 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
452 AM MST TUE JAN 3 2017

COZ001>014-017>023-UTZ022>025-027>029-041200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
452 AM MST TUE JAN 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOIST WESTERLY FLOW WILL BRING PERIODS OF SNOW TO THE MOUNTAINS
AND LESS FREQUENTLY OVER ADJACENT VALLEYS THROUGH TONIGHT.
ACCUMULATIONS WILL BE RELATIVELY LIGHT FOR MOST AREAS. HOWEVER, A
COLD FRONT ASSOCIATED WITH A STORM CENTERED OVER THE PACIFIC
NORTHWEST WILL BRING PERIODS OF HEAVY SNOW TO THE ELKHEAD AND
PORTIONS OF THE PARK RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SNOW WILL CONTINUE THROUGH SATURDAY AS AN ARCTIC
SYSTEM OVER THE NORTHWESTERN U.S. CONTINUES TO PUMP MOISTURE INTO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 3, 10:58 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 PM MST TUE JAN 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       1 WSW MAYBELL           40.52N 108.09W
01/03/2017  M17.0 INCH       MOFFAT             CO   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

&&

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
January 4, 1:00 AM MST to January 5, 2:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 9 inches were measured across the area. Locally higher amounts included 17 inches at the Mosby Mountain SNOTEL site.

Winter Weather, La Sal & Abajo Mountains

When
January 4, 2:00 PM MST to January 5, 7:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 14 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680455, 680456.